Wisconsin, 2024

Damaging Wind in Wisconsin, July 13, 2024

July 13, 2024 · NWS MPX · 1 event in 1 county or zone

Scattered clusters of storms that developed over Minnesota eventually moved east and reached western Wisconsin. One cell in particular became strong, with thunderstorm wind gusts toppling a tree in Pepin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered clusters of storms that developed over Minnesota eventually moved east and reached western Wisconsin. One cell in particular became strong, with thunderstorm wind gusts toppling a tree in Pepin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 11:50 AM CST, 2 hours 28 minutes earlier. Its key messages:

  • Hot and humid this weekend with the potential for several rounds of strong to severe thunderstorms through Monday afternoon.
  • Slight Risk (2 of 5) of Severe Weather today. Primary concern is damaging winds this morning. All hazards will be possible if thunderstorms develop this evening, best chances along and north of I- 94.
  • Cooler, drier pattern Tuesday through Friday.
Area forecast discussion, Jul 13, 11:50 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1250 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Hot and humid this weekend with the potential for several
  rounds of strong to severe thunderstorms through Monday
  afternoon.

- Slight Risk (2 of 5) of Severe Weather today. Primary concern
  is damaging winds this morning. All hazards will be possible
  if thunderstorms develop this evening, best chances along and
  north of I- 94.

- Cooler, drier pattern Tuesday through Friday.

&&

.DISCUSSION...
Issued at 325 AM CDT Sat Jul 13 2024

Saturday... GOES IR reveals mostly clear skies across western
Wisconsin and southern Minnesota. Zooming out highlights a few areas
of convection upstream over the Dakotas. Our immediate focus turns
to the MCS in SE ND that will dive southeast into NE SD over the
hour or two. This MCS is our first concern for today's forecast.
Thunderstorms will trek along the low level thermal gradient that
brings it into W MN prior to sunrise. Latest CAMS have struggled to
initialize correctly with the previous few HRRR runs wanting to
track it due east versus the reality of it moving SSE. Latest obs
suggest wind gusts up to 50 MPH will be the primary hazard of this
morning's MCS. There is uncertainty with how quick it'll move across
our forecast area. This may open a window for it to reintensify as
diurnal heating increases surface instability ahead of it. We will
monitor the latest CAMS and observational trends to adjust timing
for our PoP grids. SPC has maintained a CWA wide Slight Risk (2 of
5) of severe weather today.

Convection will eventually exit by early afternoon allowing the
atmosphere to recover with temperatures warming into the mid to
upper 80s across MN and W WI. W MN will be the hot spot with
temperatures in the lower 90s and heat indices in the upper 90s to
lower 100s. The Twin Cities metro may not warm up as much as
previous forecast thought due to leftover convective debris, but
should still flirt with heat indices into the mid 90s. Moderate to
strong instability will develop by late afternoon that will support
the potential for another round of convection late this afternoon
and evening.

Saturday afternoon/evening's forecast remains uncertain due to this
morning's convection but there is increasing confidence that we'll
see another round of storms.. Almost all guidance suggests a second
round of thunderstorms in the second half of today. What that second
round will look like remains uncertain given the ongoing MCS along
the SD/ND/MN border. My immediate concern is tied to the slightly
cooler high temperatures this afternoon. The initial storms will
likely limit the warmer 700 MB airmass from progressing as far N/E,
allowing for weaker capping across central Minnesota. A weaker cap
would support an earlier convective initiation in the late afternoon
into early evening hours. The atmosphere will recover with 3000 to
5000+ j/kg MLCAPE across portions of W and C MN. Forecast soundings
reveal a sufficient shear(30+ kts), steep lapse rates, and plenty of
DCAPE (1000+ j/kg) to support development. This suggests that any
convection that can initiate this afternoon/evening will likely
strengthen into a strong to severe thunderstorm. Any convection that
does occur, regardless of time, will grow upscale into an MCS
meaning our primary hazard today will be damaging winds. Initial
storms may briefly support large hail and a potential for a tornado
or two before becoming an outflow dominant MCS. 00Z HREF and it's
members suggest additional development occurs across central and
western Minnesota after 21Z. The 06Z HRRR moves away from the
earlier initiation solution from the 00z run. Instead, convective
initiation occurs after 00Z across W MN and quickly turns into an
MCS that tracks through C MN, E MN, and into W WI overnight into
Sunday morning. This seems plausible given that recovery will likely
take some time to build instability back in this afternoon. This
will likely pose a wind threat before weakening overnight into
Sunday morning. The greatest threat for this second round will be
along and north of the I-94 corridor. Heavy rain will accompany
these storms given the high PW values associated with the hot and
humid airmass. However, the mid-level flow should be fast enough to
limit flooding concerns. Tonight's lows will be in the upper 60s to
mid 70s in the core Metro. Forecast trends drier by Sunday morning
as the overnight MCS exits east.

Sunday... The heat will shift south and east on Sunday. High
temperatures will still rise into the upper 80s and lower 90s with
Tds in the low to mid 70s. The Twin Cities metro Heat Advisory
continues through Sunday evening given the heat indices in the mid
to upper 90s likely again Sunday afternoon. Latest trends suggest
Sunday may be hotter than Saturday in the Twin Cities, especially if
convection limits heating on Saturday. Attention turns to the threat
of severe weather. SPC has expanded the slight risk a little bit
further SE into our NW CWA across Douglas/Todd counties. Elsewhere,
a Marginal (1 of 5) risk exists with the primary hazard of damaging
winds. Our surface pattern Sunday morning will be messy across the
Upper Midwest, where ongoing thunderstorms and the potential
influence of associated MCVs and outflow boundaries have on the cold
front introduce uncertainty. Sunday will be another day with strong
instability present across the Upper Midwest given the 70+ degree
dew point temperatures. However, most models have the cap holding on
and keep us dry outside of some remnant convection early Sunday
morning. There has been a trend for a weaker cap on Sunday in
tonight's model runs versus last night's guidance. It doesn't mean
we'll see TS development but it's something to keep an eye on given
the large amount of uncertainty surrounding Sunday's forecast.
Regardless it will be a hot day with a slight chance for
thunderstorms (if they can develop). Sunday night will be another
warm night with lows in the upper 60s and lower 70s. There is a
signal for convection to develop upstream in association with an
approaching shortwave trough Sunday night.

Monday... The peak of the heat wave will be in the rear view mirror
on Monday. Temperatures top out in mid to upper 80s, but our dew
point temperatures will still be in the upper 60s and lower 70s.
We'll have to keep an eye upstream early Monday morning with the
potential for an MCS to approach our NW CWA by sunrise. Guidance
varies on the timing and placement, which is not at all surprising
given the numerous rounds of convection over the previous 48 hours.
The 00z ECMWF solution appears reasonable. It tracks a bowing MCS
into W MN after 12Z Monday morning along the sfc cold front. It'll
track through the entire CWA over the course of Monday.
Thunderstorms exit W WI shortly after 00Z Tuesday. There will be
less instability to work with but this will have the best synoptic
support given a healthy jet streak and potent 500 mb shortwave.
Guidance would support the MCS reintensifying during the daytime
Monday with the greater risk of severe weather over eastern
Minnesota and western Wisconsin Monday afternoon and evening. This
matches SPC's day 3 SWO that places a Marginal Risk over W/C MN and
a Slight risk from the Twin Cities to Eau Claire [and much of WC
WI]. The primary concern will be damaging winds like the previous
two days.

Tuesday through Friday... a cooler & drier air mass will arrive for
the remainder of the week. Highs will be in the mid 70s to lower
80s, which may feel like Fall given the recent stretch of heat &
humidity. We'll remain dry with low PoPS through Friday morning.
Temperatures will gradually warm up throughout the week with slight
chc PoPs reappearing Friday afternoon. Overall, a very pleasant
stretch for Mid-July!

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1251 PM CDT Sat Jul 13 2024

Even with a downturn in thunderstorm activity early this
afternoon, several additional rounds of thunderstorms are
possible this afternoon and again tonight. All hazards from
these strong thunderstorms would again be in play for this
evening and overnight. There is a 20 to 40 percent chance of
MVFR fog/mist at some west-central Wisconsin terminals late
tonight after the overnight storms move out. Southerly winds
shift to west to northerly Sunday daytime.

KMSP... An area of showers moving through the greater metro
region mid-day today creates localized light rainfall potential
for the first few hours of the TAF period; kept with vicinity
showers for this scattered rain shower coverage. An area of
general thunderstorms northwest of the terminal is largely
expected to move on the northside of the terminal, but vicinity
thunderstorms may need to be introduced over the next few hours
if lightning strikes move a bit further southward through 21Z.
There will be other chances for storms this afternoon and then
again this evening or overnight.

/OUTLOOK FOR KMSP/
MON...VFR, CHC -TSRA/MVFR. Wind NW 5-10 kts.
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
     Lac Qui Parle-Martin-Redwood-Renville-Stevens-Swift-
     Watonwan-Yellow Medicine.
     Heat Advisory until 8 PM CDT Sunday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.
WI...None.

&&

DISCUSSION...WFO MPX
AVIATION...WFO DLH Backup
Hazardous weather outlook, Jul 13, 9:57 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1057 AM CDT Sat Jul 13 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1057 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions are expected today. Heat index values
climb into the upper 90s to low 100s across the region this
afternoon.

Another round of thunderstorms may develop later today into this
evening. The primary hazards with the second round will be
damaging wind gusts and large hail if thunderstorms can develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, humid, and potentially stormy this weekend. Heat index
values climb into the upper 90s to low 100s across the region
Sunday.

Several chances for strong to severe thunderstorms through
early next week, with damaging wind gusts and large hail as the
primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed again later today.

In the hours before

Special weather statement, Jul 13, 9:13 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1013 AM CDT Sat Jul 13 2024

WIZ015-016-025-027-131600-
Chippewa WI-Barron WI-Dunn WI-Rusk WI-
1013 AM CDT Sat Jul 13 2024

...Strong thunderstorms will impact portions of Rusk, northeastern
Dunn, northern Chippewa and eastern Barron Counties through 1100 AM
CDT
...

At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Birchwood to Weyerhaeuser to
near New Auburn. Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bruce, New Auburn, and Weyerhaeuser around 1020 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4538 9090 4537 9092 4535 9092 4511 9112
      4519 9188 4545 9191 4564 9181 4564 9086
      4543 9086
TIME...MOT...LOC 1513Z 262DEG 14KT 4563 9141 4541 9141 4522 9161

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KML
Special weather statement, Jul 13, 9:58 AM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1058 AM CDT Sat Jul 13 2024

WIZ016-027-131645-
Chippewa WI-Rusk WI-
1058 AM CDT Sat Jul 13 2024

...Strong thunderstorms will impact portions of Rusk and northeastern
Chippewa Counties through 1145 AM CDT
...

At 1058 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Winter to 6 miles north of
Sheldon to 6 miles west of Cornell. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cornell and Sheldon around 1105 AM CDT.
  Hawkins around 1115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4537 9092 4510 9093 4518 9149 4551 9142
      4564 9136 4563 9067 4538 9068
TIME...MOT...LOC 1558Z 283DEG 25KT 4573 9093 4540 9098 4516 9128

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KML
Local storm report, Jul 13, 10:04 AM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Hail             1 SW Wood Lake          44.64N 95.56W
07/13/2024  M2.00 Inch       Yellow Medicine    MN   Public

            Caller noted a lot of corn damage associated
            with hail.

&&

BED
Special weather statement, Jul 13, 11:02 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1202 PM CDT Sat Jul 13 2024

MNZ049-058>060-068-069-131745-
Hennepin MN-Carver MN-Stearns MN-Meeker MN-Scott MN-Wright MN-
1202 PM CDT Sat Jul 13 2024

...A strong thunderstorm will impact portions of Hennepin, Wright,
northeastern Meeker, north central Scott, southern Stearns and
northern Carver Counties through 1245 PM CDT
...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple Lake, or 7 miles west of Buffalo, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo and Montrose around 1210 PM CDT.
  Delano, Rockford, and Independence around 1215 PM CDT.
  Corcoran and Medina around 1220 PM CDT.

Other locations in the path of this storm include Orono, Maple Plain,
Plymouth, Maple Grove, Wayzata and Minnetonka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4509 9328 4504 9328 4503 9326 4491 9327
      4471 9354 4496 9401 4498 9401 4498 9405
      4518 9446 4536 9430
TIME...MOT...LOC 1702Z 291DEG 41KT 4516 9402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KML
Special weather statement, Jul 13, 11:47 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1247 PM CDT Sat Jul 13 2024

MNZ049-058>060-066-068-131845-
Hennepin MN-McLeod MN-Carver MN-Stearns MN-Meeker MN-Wright MN-
1247 PM CDT Sat Jul 13 2024

...A strong thunderstorm will impact portions of west central
Hennepin, Wright, northeastern Meeker, northeastern McLeod,
southeastern Stearns and northwestern Carver Counties through 145 PM
CDT
...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Dassel, or 19 miles west of Buffalo, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cokato around 1255 PM CDT.
  Howard Lake around 105 PM CDT.

Other locations in the path of this storm include Montrose, Delano
and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4510 9361 4495 9372 4477 9392 4534 9477
      4541 9477 4541 9479 4542 9480 4557 9458
TIME...MOT...LOC 1746Z 297DEG 22KT 4517 9426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KML
Special weather statement, Jul 13, 1:42 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
242 PM CDT Sat Jul 13 2024

MNZ078-WIZ024-026-132030-
Goodhue MN-Pierce WI-Pepin WI-
242 PM CDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES THROUGH 330 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bay City, or near Red Wing, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Red Wing, Durand, Pepin, Welch, Plum City, Bay City, Stockholm,
Frontenac, Wacouta, Central Point, Esdaile, and Arkansaw.

This includes U.S. Highway 61 between mile markers 82 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4459 9167 4459 9202 4456 9204 4450 9205
      4441 9209 4445 9224 4445 9243 4440 9244
      4453 9276 4471 9251 4469 9214 4468 9213
      4467 9165
TIME...MOT...LOC 1941Z 297DEG 20KT 4456 9247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRB

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pepin

When
July 13, 2:18 PM CST to 2:23 PM CST
Where
Pepin County, 0.69 mi N of Pepin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.440, -92.150

A tree was downed in Pepin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201107.